Virginia, 2011

Winter Weather in Virginia, March 6, 2011

March 6, 2011 · NWS RLX · 2 events in 2 counties and zones

Rain amounts of over an inch were common late on Saturday the 5th. A strong cold front came through during the predawn hours of Sunday the 6th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Rain amounts of over an inch were common late on Saturday the 5th. A strong cold front came through during the predawn hours of Sunday the 6th. A few hours in the wake of the surface front, the rain changed to wet snow. Snow accumulations were highly dependent on elevations. Snow accumulations ranged from an inch or 2 along the river valleys to around 4 inches above 2500 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 6, 3:00 AM EST, 3 hours earlier.

Area forecast discussion, Mar 6, 3:00 AM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 AM EST SUN MAR 6 2011

.SYNOPSIS...
SOAKING RAIN FROM SLOW MOVING COLD FRONT THROUGH EARLY SUNDAY.RAIN
CHANGING TO SNOW OR A MIX AS TEMPERATURES FALL BEHIND FRONT. DRY
WITH WARMER TEMPERATURES MONDAY AND TUESDAY. RAIN RETURNS MIDWEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
AT 07Z...COLD FRONT WAS LOCATED JUST WEST OF A LINE FROM
MIDDLEBOURNE...TO CHARLESTON...TO WILLIAMSON. THIS FRONT WILL
CONTINUE TO PUSH EAST...EXITING THE MOUNTAINS OF WEST VIRGINIA
SOMEWHERE AROUND 10-12Z. BEHIND THE FRONT...TEMPS ARE BEGINNING TO
FALL...WITH RAIN ALREADY CHANGING OVER TO SNOW OR MIXED PRECIP IN
CENTRAL OHIO. MODEL SOUNDINGS AND OBSERVATIONS TO THE NORTH INDICATE
A BRIEF PERIOD OF SLEET MAY EVEN BE POSSIBLE THIS MORNING...BUT MOST
PRECIP SHOULD BE IN THE FORM OF SNOW OR A RAIN/SNOW MIX. NOT REALLY
EXPECTING ANY ACCUMULATIONS FROM THIS EVENT...AS GROUND REMAINS
QUITE WARM...AND MANY LOCATIONS ARE NOT EXPECTED TO FALL TO OR BELOW
FREEZING DURING THE DAY. ONLY PLACE EXPECTING ANY ACCUMULATIONS WILL
BE NORTHERN MOUNTAIN ZONES...WHERE MAYBE AN INCH OR LESS MAY
ACCUMULATE.

FLOOD WATCH CONTINUES TO REMAIN IN EFFECT THIS MORNING. AT THIS
POINT...LOOKING LIKE BEST CHANCES FOR CONTINUED HEAVY PRECIP WILL BE
MAINLY EAST OF A CRW-CKB LINE...AS SURFACE WAVE RIDING ALONG THE
COLD FRONT...IN ADDITION TO GOOD JET DYNAMICS...ENHANCE PRECIP IN
EASTERN ZONES. STILL A POSSIBILITY THAT SEVERAL RIVERS COULD GO INTO
FLOOD...BUT WILL KNOW MORE ABOUT THIS AS CURRENT EVENT CONTINUES TO
EVOLVE.

SHOWERS WILL TAPER OFF AS THE DAY PROGRESSES...AS ATMOSPHERE BEGINS
TO DRY OUT. LIGHT UPSLOPE SNOW SHOWERS WILL CONTINUE FOR MUCH OF THE
NIGHT...BUT WILL TAPER OFF TOMORROW MORNING AS HIGH PRESSURE BUILDS
INTO THE REGION...AND THE FLOW BECOMES LESS FAVORABLE FOR UPSLOPE.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
HIGH AND DRY IN THE SHORT TERM AS ONE SYSTEM DEPARTS AND BEFORE THE
NEXT SYSTEM ARRIVES. HAVE SKIES CLEARING OUT MONDAY
MORNING...LEADING TO A BEAUTIFUL START TO THE WORK WEEK. STUCK CLOSE
TO PREVIOUS FORECAST MONDAY AS HIGH PRESSURE DIPS IN FROM THE NORTH
AND KEEPS THINGS CONSISTENT WITH GUIDANCE. KEEPING TEMPS ON THE COOL
SIDE OF MOS TUES MORNING AS CLEAR SKIES SHOULD REMAIN IN THE PICTURE
ALLOWING GOOD RADIATIONAL COOLING.

WAA RETURNS TUES WITH INCREASING SOUTHERLY FLOW AHEAD OF THE NEXT
SYSTEM POISED TO IMPACT CWA WEDS AND THURS. BUMPED UP TEMPS A FEW
DEGREES TUES AS LATEST GUIDANCE IS SUGGESTING CLEARING TREND IN THE
WARM SECTOR. ONLY TWEAKED POPS LEADING INTO THE COLD FRONT ON
WEDS...AS THE TIMING LOOKS TO BE CONSISTENT WITH PREVIOUS FORECAST.
ONCE AGAIN...WILL NEED TO MONITOR PRECIPITATION TOTALS WITH NEXT
SYSTEM...AS SOILS WILL BE NEAR SATURATION.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
MODELS IN SURPRISINGLY GOOD AGREEMENT OPERATIONALLY AND FROM AN
ENSEMBLE STANDPOINT...ESPECIALLY INITIALLY...ON NEXT SYSTEM THAT
CARRIES THROUGH DURING MIDWEEK. RAIN TO SPREAD IN WEDNESDAY AHEAD OF
THE FRONT...WHICH THEN PASSES THROUGH WEDNESDAY NIGHT. FLOW LOOKS
PROGRESSIVE ENOUGH TO LIMIT RAINFALL AMOUNTS TO ROUGHLY ABOUT AN
INCH...HOWEVER...THIS WILL HAVE TO BE WATCHED IN CASE OF SMALLER
DETAILS LIKE SECONDARY WAVE OF LOW PRESSURE THAT COULD HANG UP PACE
OF FRONT. ON THAT NOTE...MODEL DISAGREEMENT ALSO BECOMES MORE OF AN
ISSUE AS THE FRONT IS HEADING OUT. OVERALL...CONCERN NOT GREAT FROM
A HYDROLOGY STANDPOINT...BUT WILL HAVE TO MONITOR.
ALSO...INSTABILITY WITH THIS SYSTEM APPEARS TO BE WELL SOUTH OF
AREA...SO NOT EXPECTING MUCH IN THE WAY OF CONVECTION.

SHOWERY AND COOL WITH UPSLOPE LOW CLOUDS AND COMMA HEAD MOISTURE
THURSDAY...WITH AT LEAST CLOUDS LINGERING A BIT INTO FRIDAY
ESPECIALLY MOUNTAINS. WENT SLIGHTLY BELOW HPC GUIDANCE FOR HIGHS
THURSDAY...OTHERWISE...HPC FORECAST ACCEPTED BEYOND THEN. BRISK
UPPER FLOW YIELDS UNCERTAINTY IN TIMING SMALL FEATURES THAT
PASS...INCLUDING A GENERALLY DRY COLD FRONT APPROACHING AROUND
SATURDAY.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
WIDESPREAD RAIN WILL CONTINUE AHEAD OF A SLOW MOVING COLD FRONT
THROUGH SUNDAY. FLIGHT CONDITIONS WILL REMAIN GENERALLY MVFR OR
LOW- END VFR AHEAD OF THE FRONT...WHICH AT 0530Z WAS JUST
BEGINNING TO CROSS INTO WEST VIRGINIA...WITH SOME BRIEF DROPS TO
IFR IN HEAVIER RAIN. GUSTY SOUTH/SOUTHEAST WINDS WILL CONTINUE IN
THE MOUNTAINS...WITH GUSTY WEST TO NORTHWEST WINDS EXPECTED DURING
AND BEHIND THE FRONTAL BOUNDARY. FRONTAL BOUNDARY WILL BE IN CENTRAL WV
AROUND 08Z...AND EAST OF THE MOUNTAINS BY 12Z. BEHIND THE
FRONT...EXPECTING A PERIOD OF IFR AND LIFR CIGS...WITH GENERAL
LIFTING OF CIGS TO MVFR FROM WEST TO EAST AFTER 12Z. LOW CIGS WILL
CONTINUE TO LINGER OVER THE HIGHER TERRAIN FOR MUCH OF THE
PERIOD...OBSCURING TERRAIN. AFTER 12Z...PRECIPITATION WILL
GRADUALLY CHANGE TO SNOW OR A RAIN/SNOW MIX FROM WEST TO EAST.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z MONDAY...

FORECAST CONFIDENCE: LOW

ALTERNATE SCENARIOS: CIGS MAY NOT DROP AS LOW AS FORECAST. CIGS
MAY ALSO IMPROVE MORE QUICKLY ON SUNDAY THAN CURRENTLY FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                         SUN 03/06/11
UTC 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
EST 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
CRW CONSISTENCY  M    L    M    L    M    M    M    L    L    M    M    M
HTS CONSISTENCY  L    L    M    L    M    M    M    H    L    H    H    M
BKW CONSISTENCY  M    L    M    M    M    M    M    M    M    M    M    L
EKN CONSISTENCY  M    M    L    L    L    M    L    H    M    M    L    L
PKB CONSISTENCY  L    L    L    L    M    M    L    M    M    M    M    M
CKB CONSISTENCY  L    L    L    L    M    M    L    L    L    L    L    L

AFTER 06Z MONDAY...
IFR POSSIBLE IN RAIN WEDNESDAY AND THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH UNTIL 1 PM EST THIS AFTERNOON FOR WVZ005>011-017-
     019.
     FLOOD WATCH THROUGH THIS EVENING FOR WVZ013>016-018-020-
     024>040-046-047.
OH...FLOOD WATCH UNTIL 1 PM EST THIS AFTERNOON FOR OHZ066-067-075-
     076-083>087.
KY...FLOOD WATCH UNTIL 1 PM EST THIS AFTERNOON FOR KYZ101>103-105.
VA...FLOOD WATCH THROUGH THIS EVENING FOR VAZ003-004.

&&

SYNOPSIS...SL/TAX
NEAR TERM...SL
SHORT TERM...TAX
LONG TERM...MDP
AVIATION...SL
Hazardous weather outlook, Mar 6, 3:18 AM EST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
318 AM EST SUN MAR 6 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-017-019-070830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-WIRT-RITCHIE-
318 AM EST SUN MAR 6 2011

...FLOOD WATCH IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

VAZ003-004-WVZ013>016-018-020-024>040-046-047-070830-
DICKENSON-BUCHANAN-LINCOLN-PUTNAM-KANAWHA-ROANE-CALHOUN-DODDRIDGE-
MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
318 AM EST SUN MAR 6 2011

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Mar 6, 1:33 AM EST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
133 AM EST SUN MAR 6 2011

OHZ067-076-061100-
MORGAN-WASHINGTON-
INCLUDING THE CITIES OF...MCCONNELSVILLE...STOCKPORT...MARIETTA...
BELPRE
133 AM EST SUN MAR 6 2011

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...CONCERNING THE MUSKINGUM RIVER.

AROUND 1 AM...THE LEVEL ON THE MUSKINGUM RIVER AT THE
MCCONNELSVILLE GAUGE WAS 10.56 FEET. FLOOD STAGE IS 11 FEET.

THE RIVER IS EXPECTED TO CREEP JUST A BIT HIGHER OVERNIGHT...AND
IS FORECAST TO CREST AROUND THE 11 FOOT FLOOD STAGE DURING THE DAY
ON SUNDAY. UPSTREAM...THE CREST HAS ALREADY OCCURRED AT
ZANESVILLE. PLUS...THE RAIN ON THE UPPER MUSKINGUM RIVER BASIN HAS
GREATLY DIMINISHED.

HOWEVER...IF A CREST OVER 11 FEET BECOMES MORE LIKELY AT
MCCONNELSVILLE...A RIVER FLOOD WARNING MAY BE POSTED LATER...FOR
SOME MINOR RIVER FLOODING ON SUNDAY.

EVEN AT STAGES SLIGHTLY UNDER 11 FEET...LOW SPOTS ALONG ROUTE
669...ABOVE MALTA...WILL STILL HAVE SOME MINOR OVERFLOW LATE
TONIGHT AND DURING THE DAY ON SUNDAY.

OF COURSE...THE LOWER PORTION OF THE MUSKINGUM...NEAR ITS MOUTH AT
MARIETTA...WILL NOT CREST UNTIL THE OHIO RIVER CRESTS LATER IN THE
WEEK.

USE EXTRA CAUTION AROUND THESE SWOLLEN RIVERS...THEIR BANKS MAY
BE SLIPPERY OR UNSTABLE.
Special weather statement, Mar 6, 1:56 AM EST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
156 AM EST SUN MAR 6 2011

KYZ101>103-105-OHZ083>087-WVZ005-061045-
BOYD KY-CARTER KY-GALLIA OH-GREENUP KY-JACKSON OH-LAWRENCE OH-
LAWRENCE KY-MEIGS OH-VINTON OH-WAYNE WV-
156 AM EST SUN MAR 6 2011

...STEADY AND PERSISTENT RAIN WILL AFFECT
BOYD...CARTER...GREENUP...JACKSON...LAWRENCE...NORTHWESTERN
MEIGS...NORTHWESTERN WAYNE...VINTON AND WESTERN GALLIA COUNTIES...

STEADY...PERSISTENT AND SOMETIMES HEAVY RAIN HAS FALLEN OVER THE
REGION. UP TO AN INCH OR MORE IN SOME PLACES.  THIS RAIN WILL
CONTINUE THROUGH THE EARLY MORNING HOURS.  THIS WILL KEEP THE GROUND
WET AND SATURATED.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3836 8324 3872 8302 3875 8289 3859 8284
      3860 8276 3884 8266 3885 8277 3911 8280
      3933 8264 3931 8230 3920 8224 3842 8244
      3791 8274 3803 8301 3812 8290 3818 8293
      3827 8316 3820 8325 3833 8334

21
Special weather statement, Mar 6, 3:00 AM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
300 AM EST SUN MAR 6 2011

WVZ038-046-047-061100-
POCAHONTAS WV-RANDOLPH WV-WEBSTER WV-
300 AM EST SUN MAR 6 2011

...A STRONG THUNDERSTORM WILL AFFECT POCAHONTAS...SOUTHEASTERN
WEBSTER AND SOUTHWESTERN RANDOLPH COUNTIES...

STEADY AND SOMETIMES HEAVY RAIN HAS FALLEN ACROSS THE REGION. SOME
AUTOMATED RAIN GAGES HAVE INDICATED UP TO AN INCH TO 1.50 INCHES OF
RAIN HAS FALLEN.  THIS RAIN WILL CONTINUE THROUGH THE EARLY MORNING
HOURS. THE GROUND IS BECOMING OR IS ALREADY SATURATED.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3835 7973 3835 7976 3831 7980 3828 7978
      3819 7990 3811 7992 3808 7995 3805 8003
      3805 8011 3803 8016 3804 8027 3812 8038
      3823 8037 3833 8053 3858 7986 3839 7971

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Dickenson

When
March 6, 6:00 AM EST to 4:00 PM EST
Where
Dickenson forecast zone
Reported by
COOP Observer
Coordinates
37.126, -82.350 (the zone’s center; the record gives no point)

Winter Weather, Buchanan

When
March 6, 6:00 AM EST to 4:00 PM EST
Where
Buchanan forecast zone
Reported by
COOP Observer
Coordinates
37.267, -82.036 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280658, 280660.